Alert archive / New York / Winter Storm Watches in 2018

Winter Storm Watch 5, NWS Buffalo, NY

March 6, 2018Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter storm watch at Mar 6, 2018, 2:28 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Mar 7, 2018, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 2:28 PM EST (19:28 UTC)
In effect from
Mar 7, 2018, 1:00 PM EST
Expired
Mar 7, 2018, 3:39 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
420 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS41 KBUF 061928
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
228 PM EST Tue Mar 6 2018

NYZ006>008-070300-
/O.NEW.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
228 PM EST Tue Mar 6 2018

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WHAT...A prolonged period of accumulating snow is possible.
  Total snow accumulations of 6 to 12 inches are possible, with
  the greatest amounts most likely across the Tug Hill and western
  Adirondack foothills.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Wednesday afternoon through Friday evening.

* ADDITIONAL DETAILS...Travel could become hazardous to difficult.
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$

JJR
2 follow-up statements
407 
WWUS41 KBUF 070232
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
932 PM EST Tue Mar 6 2018

NYZ006>008-071045-
/O.CON.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
932 PM EST Tue Mar 6 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 
  12 inches are possible.

* WHERE...The Eastern Lake Ontario Region. Greatest accumulations
  will likely focus across the higher terrain of the Tug Hill and
  western Adirondack foothills.

* WHEN...From Wednesday afternoon through Friday evening.

* ADDITIONAL DETAILS...Travel could be very difficult at times.
  Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Begin needed preparations at home or with your vehicle. Travel
may become difficult, so plan accordingly.

&&

$$

HITCHCOCK
519 
WWUS41 KBUF 070839
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
339 AM EST Wed Mar 7 2018

NYZ006>008-071645-
/O.UPG.KBUF.WS.A.0005.180307T1800Z-180310T0000Z/
/O.NEW.KBUF.WW.Y.0055.180308T0000Z-180310T1000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
339 AM EST Wed Mar 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
5 AM EST SATURDAY...

* WHAT...Snow expected. Total snow accumulations through the long
  event of 10 to 18 inches are expected. Greatest snow
  accumulations in a 12-hour period likely Thursday and Thursday
  night.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 7 PM this evening to 5 AM EST Saturday.

* ADDITIONAL DETAILS...Travel will be very difficult. Be prepared
  for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 2:21 PM EST, 7 minutes earlier.

Area forecast discussion, Mar 6, 2:21 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
221 PM EST Tue Mar 6 2018

.SYNOPSIS...
A closed low pressure system will drift across the upper Ohio Valley
tonight and across western NY on Wednesday while weakening.
Meanwhile, a nor'easter will develop near the mid-Atlantic then
track along the New England coastline through Thursday. This will
bring a prolonged period of unsettled weather through the end of the
week with chances for accumulating snow, especially for the eastern
Lake Ontario region Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A large closed low over the upper Midwest will drift across the
upper Ohio Valley tonight and eventually across western NY on
Wednesday while weakening with time. Meanwhile, an upper-level
shortwave will pivot around to the mid-Atlantic on Wednesday
inducing cyclogenesis along the coastal front. This will evolve into
the next nor'easter tracking along New England coast through
Thursday. With the bulk of the forcing skipping across the forecast
area during this transfer to the developing coastal system, no
significant weather is forecast in the near term. That said, a
Winter Storm Watch has been issued starting Wednesday afternoon
through Friday, as the coastal storm will eventually have impacts on
the eastern Lake Ontario region.

For the rest of this afternoon and overnight, the occluded front
associated with the decaying upper-level low to our west will push
across forecast area. This feature is easy to pick out on satellite
as a band of enhanced cloud cover over NW Pennsylvania producing a
few showers on regional radar imagery. As this front moves across
the forecast area, expect scattered light rain/snow showers across
western NY, while becoming more widespread east of the Genesee
Valley tonight as low-level moisture advection increases. Given the
warm low-level boundary layer this afternoon, expect to see a mix of
rain and snow across the lower elevations, with mainly snow across
the high elevations of the western Southern Tier. Any snow
accumulations will be very minimal, if at all, across western NY
given the warm surface temperatures. Tonight, the combination of
increased moisture advection, southerly upslope flow in the southern
Tug Hill region, and cooling boundary layer temperatures will
support some light snow accumulations. Overall 1 to 3 inches are
possible across Oswego and Lewis Counties, while otherwise and inch
or less is possible on the downslope of the Tug Hill of Jefferson
County including Watertown. Subsidence and drying in the wake of the
front will bring about a return to dry conditions to areas south of
Lake Ontario as the night progresses. Lows overnight with a milder
airmass in place with be in the mid 20s to lower 30s.

On Wednesday the center of the decaying surface low will continue to
weaken as it nearly stalls over western NY by late Wednesday
afternoon and evening, while evolving into an elongated surface
trough on the northwest side of the developing coastal low. As this
transition occurs Wednesday morning, much of the forecast area will
be caught in between the better forcing to our east and west,
resulting in a relatively dry period. As we get into Wednesday
afternoon, rain and snow showers will develop into western NY along
the decaying surface low / developing elongated surface trough. High
temperatures will top out in the upper 30s to near 40. Meanwhile,
forecast models continue with a westerly trend in the track of the
developing coastal low. This is expected to bring the westerly edge
of the precipitation shield from the coastal storm back into central
NY, likely tracking up through the Tug Hill region by late Wednesday
afternoon. The additional dynamical cooling from the heavier
precipitation rates should help quickly force the precipitation
there over to snow. A winter storm watch goes into effect for the
eastern Lake Ontario/Tug Hill region Wednesday afternoon, with more
details on the long-duration storm system in the short term section
below.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Unsettled weather will be found across the forecast area throughout
this period...as unfortunately...we will be found under the
influences of a large closed low centered over the Lower Great
Lakes. The stacked storm system will be part of a larger...mid
latitude Rex block that will guarantee a slow resolution to the
inclement conditions. These blocks are all too common at this time
of year...and while they do not characteristically support
significant weather...this pattern will feature another Nor'easter
that will once again batter areas to our east. More on this in a
moment.

Wednesday night...the axis of the east-west inverted trough will
slowly advance to Lake Ontario...while the strengthening Nor'easter
will track northeastward to Cape Cod. The presence of the inverted
trough will continue to support scattered to numerous showers across
our region...most of which (if not all) will be in the form of snow
as the parent closed upper low to our west will circulate ever
deepening colder air into our region. At the same time... moisture
wrapping westward around the coastal system will bring some
additional light snow back westward into the North Country...though
the steadiest and heaviest snows will likely remain to our east over
eastern New York and New England. Expect snowfall accumulations
during this 12 hour period to range from an inch or less across the
lower elevations to an inch or two across the higher terrain...with
the enhanced accumulations there due to developing upsloping east of
Lake Erie...and contributions from the Nor'easter east of Lake
Ontario. Otherwise...low temperatures will range from around 30
along the south shore of Lake Ontario to the 20s elsewhere.

On Thursday...the heart of our forecast area will become the pivot
point for a classic Fujiwara-type interaction between the two storm
systems within the larger longwave gyre. The initial closed low will
dive southeast toward the Mid Atlantic region while the more dynamic
secondary storm system will rotate north to the coast of Maine.
Again...this will keep the bulk of the organized lift on the corners
of our forecast area where snow showers will be more concentrated.
In the case of the North Country...the snow will become especially
widespread and steady as a result of the deeper synoptic moisture
being wrapped around the northwest periphery of the Nor'easter. Have
thus raised pops to categorical for this area. Snowfall
accumulations will range from one to two inches...with the higher
amounts generally across the higher terrain (abv 1500 ft).

As is usually the case with binary interaction...the two cores will
eventually merge into one consolidated mid level storm system. This
will be the case Thursday and night and Friday when the complex
storm system will (de)evolve into one stacked low over New England.
In the process...the nor'easter will become captured by its
overlying mid level support and be drawn inland across Maine.
Meanwhile deep Atlantic moisture will be circulated back to the west
across all of our forecast area where snow will become steadier and
more widespread. Have raised pops by some 10 to 15 points regionwide
with cat pops found east of the Finger Lakes. Would not be surprised
if all of the region were raised to categorical pops within the next
package or two. The deepening moisture will translate into a fairly
deep dendritic growth zone as well...with depths likely exceeding 5k
ft. This will provide the bulk of the region with an environment
very conducive for efficient snow making...so would not rule out the
potential for several inches of snow during this 24 hour period.

The widespread snow will then taper off across the region Friday
night as the large upper low will finally lumber across the Canadian
Maritimes. This process may extend into Saturday...but be assured
that conditions will be improving with time.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
While general troughiness will persist across eastern Canada and the
Great Lakes region during this period...the amplitude of the pattern
will increase as we progress through the weekend into the start of
the new work week. This will prevent temperatures from climbing
above normal...although anomalously cold weather is not anticipated.

On Saturday...the slow moving storm system that plagued our region
for much of the week will temporarily stall over the Canadian
maritimes while a wedge of high pressure will become established
over the Upper Great Lakes. Once again...this will place our
forecast area in between systems. Sites west of the Finger Lakes
will likely experience improving weather while lingering snow
showers will be possible over the North Country.

As we move through Saturday night and Sunday...the pattern will
become somewhat progress with the closed low in the Canadian
maritimes finally pushing out to sea. This will leave high pressure
over us to close out the weekend with increased amounts of sun
helping our temperatures climb to between 35 and 40.

For Monday...there is fairly strong agreement between the various
ensembles that a strong shortwave will dive south across the Great
Lakes region. While there will be little to reflect this feature in
the low levels and moisture will be limited...there will be the
potential for renewed snow showers across our region.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
An occluded front will move across the region late this afternoon
and overnight bringing a mix of rain and snow, especially across the
lower elevation locations, while snow will be more common in the
higher elevations of the western Southern Tier and in the North
Country tonight. Widespread VFR conditions ahead of this warm front
this afternoon will give way to a few hour period of possible MVFR
conditions mainly due VSBY restrictions in precipitation. After the
passage of any rain/snow expect a return to VFR conditions this
evening/tonight. Chances for MVFR conditions with rain/snow return
Wednesday morning.

Outlook...

Wednesday night and Thursday...Areas of MVFR with the likelihood of
some mixed rain and wet snow at times.
Friday...VFR/MVFR with snow showers Likely.
Saturday...Low chance snow showers with mainly VFR.
Sunday...VFR.
Monday...VFR/MVFR with chance of snow showers.

&&

.MARINE...
Easterly flow will increase on Lake Ontario this afternoon and
evening ahead of low pressure moving into the Central Great Lakes
and Ohio Valley. Winds and waves will increase with waves pushing 3-
5 feet in the nearshore waters from Niagara to Hamlin Beach. A Small
Craft Advisory has been issued to highlight this.

Winds and waves action will then remain below advisory levels
through much of the remainder of the week. West winds and waves look
to increase later Thursday or Friday behind a cold front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for LOZ042.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH
MARINE...AR/CHURCH
Hazardous weather outlook, Mar 6, 4:44 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
444 AM EST Tue Mar 6 2018

NYZ006>008-070945-
Oswego-Jefferson-Lewis-
444 AM EST Tue Mar 6 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system moving north along the coast of New England will have
the potential to spread accumulating snow across the North Country
Thursday and Friday. Stay tuned for possible winter related
headlines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-070945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
444 AM EST Tue Mar 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
444 AM EST Tue Mar 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:39 PM ESTSmall Craft AdvisoryBUF24 hr

Nearby

Winter Storm Watches in New York, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.